Pennsylvania, 2018Tornado in Pennsylvania, May 15, 2018
May 15, 2018 · NWS CTP · 1 event in 1 county or zone
An EF1 tornado was confirmed near Enola, Cumberland County, by a NWS storm survey. Maximum wind speeds were estimated at 90 mph, with a path length of approximately 200 yards and a maximum path width of 40 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF1 tornado was confirmed near Enola, Cumberland County, by a NWS storm survey. Maximum wind speeds were estimated at 90 mph, with a path length of approximately 200 yards and a maximum path width of 40 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 11:31 AM EST, 3 hours 44 minutes earlier.
Area forecast discussion, May 15, 11:31 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1231 PM EDT Tue May 15 2018
.SYNOPSIS...
Severe thunderstorms capable of significant damaging wind are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet and muggy weather pattern will persist
through late week into the weekend with areas of locally heavy
rain and risk of flash flooding.
&&
.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch 93 just issue for all of our CWA
except for warren county - through 8 pm edt.
After a few hour break in the isolated early convection over
northern PA, generally cloud free skies and strong diabatic
diabatic heating and advection of low to mid 60s dewpoints is
priming the airmass for one or two lines of fast-moving tsra
headed across our far NW counties ATTM.
Latest HRRR has this expanding/intensifying line of TSRA
screaming across much of central and northern PA by 21Z,
while lagging back along its southern edge over the Lower Susq
Valley.
A second mesoscale mid/upper level vort max will ride east along
the sagging/slowing frontal boundary near the mason dixon line
tonight, bringing the chc for training heavy showers/tsra cells
and heavy rain. Flash flood watch there through the first half
of tonight issued very early this morning looks good.
Central and northern counties of the state will dry out with
some brief/partial clearing possible, before winds veer all the
way around through the north and northeast, helping to develop a
widespread lowering stratus deck toward daybreak Wednesday.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A wet and humid weather pattern is expected to last through the
end of the week as tropical moisture flowing northward collides
with a stalled frontal zone across the Mid Atlantic region. This
should result in some relatively cooler days (vs. mid-May
climo) and warmer nights given moist/humid airmass. Highest
precip probs are over south-central PA.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.
Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Widespread VFR conditions will be interrupted by a few brief
periods of MVFR/IFR with a gusty thunderstorm this afternoon and
early evening. Strongest westerly wind gusts expected across the
northern half of PA where westerly mid-level winds are over 50
kts.
A cold front will push south across the region This afternoon,
accompanied in many locations by a round of strong to
potentially severe thunderstorms, with briefly reduced
cigs/vsbys and possible strong wind gusts.
Outlook...
Wed-Thu...Rain/low cigs possible, mainly southern Pa.
Fri...Rain/low cigs likely.
Sat...Rain/low cigs possible.
&&
.HYDROLOGY...
Some repeat/training convection (on the tail end of fcst
damaging Tstm wind complex) is possible across the southern tier
of central PA mainly this evening. Collaborated with adjacent
offices on FF watch across srn PA although would have preferred
to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5
inches suggest some runoff problems are possible.
Deep moisture feed advecting northward along stalled frontal
boundary suggests potential for heavy rain/FF risk through late
week. Current WPC EROs favor areas just south of PA for marginal
to slight risk of flash flooding.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ033>036-
056-057-059-063>066.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...DeVoir
AVIATION...Lambert
HYDROLOGY...lambert
Hazardous weather outlook, May 15, 2:53 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
353 PM EDT Tue May 15 2018
PAZ035-036-056-057-059-063>066-162000-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
353 PM EDT Tue May 15 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
162000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
353 PM EDT Tue May 15 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not anticipated.
PAZ033-034-162000-
Somerset-Bedford-
353 PM EDT Tue May 15 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ058-162000-
Schuylkill-
353 PM EDT Tue May 15 2018
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, May 15, 2:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG RINGTOWN 40.86N 76.24W
05/15/2018 SCHUYLKILL PA TRAINED SPOTTER
SEVERAL 50 TO 60 FOOT TREES DOWN.
&&
EVENT NUMBER CTP1801818
COLBERTLocal storm report, May 15, 2:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND DMG 1 N RIDGWAY 41.44N 78.73W
05/15/2018 ELK PA EMERGENCY MNGR
WIRES DOWN ON ROADWAY
1238 PM TSTM WND DMG ST. MARYS 41.43N 78.56W
05/15/2018 ELK PA EMERGENCY MNGR
TREE AND WIRES DOWN
0119 PM TSTM WND DMG MAHAFFEY 40.88N 78.73W
05/15/2018 CLEARFIELD PA EMERGENCY MNGR
LARGE TREE DOWN BLOCKING BOTH LANES AT WEST MAIN STREET
AND SPRUCE STREET.
0127 PM TSTM WND DMG 1 W WESTOVER 40.75N 78.70W
05/15/2018 CLEARFIELD PA EMERGENCY MNGR
TREE DOWN ON PHONE LINES BLOCKING ROAD.
0142 PM TSTM WND DMG 1 NW OSCEOLA MILLS 40.86N 78.28W
05/15/2018 CLEARFIELD PA EMERGENCY MNGR
MULTIPLE TREES DOWN
0156 PM TSTM WND DMG 4 NW TROUT RUN 41.43N 77.13W
05/15/2018 LYCOMING PA EMERGENCY MNGR
TREES AND WIRES DOWN ON HOME.
0200 PM TSTM WND GST 1 E BELLWOOD 40.60N 78.31W
05/15/2018 M52 MPH BLAIR PA PENNDOT RWIS
0205 PM HAIL PORTAGE 40.39N 78.68W
05/15/2018 M1.00 INCH CAMBRIA PA TRAINED SPOTTER
QUARTER SIZED HAIL.
0210 PM TSTM WND GST 1 E CRESSON 40.46N 78.57W
05/15/2018 M50 MPH CAMBRIA PA PENNDOT RWIS
0211 PM TSTM WND GST UNIVERSITY PARK AIRPORT 40.85N 77.85W
05/15/2018 M58 MPH CENTRE PA AWOS
0220 PM HAIL 1 S LILLY 40.41N 78.62W
05/15/2018 E1.25 INCH CAMBRIA PA PUBLIC
HAIL LARGER THAN QUARTERS.
0225 PM TSTM WND DMG FORKSVILLE 41.49N 76.60W
05/15/2018 SULLIVAN PA TRAINED SPOTTER
TREES AND WIRES DOWN ON ROUTE 87.
0240 PM TSTM WND DMG 5 E MUNCY 41.20N 76.69W
05/15/2018 LYCOMING PA TRAINED SPOTTER
MULTIPLE TREES DOWN, INCLUDING TREE ON HOUSE.
0240 PM HAIL MUNCY 41.20N 76.79W
05/15/2018 M0.88 INCH LYCOMING PA TRAINED SPOTTER
NICKEL SIZED HAIL.
0240 PM TSTM WND DMG HUGHESVILLE 41.24N 76.73W
05/15/2018 LYCOMING PA TRAINED SPOTTER
TREE DOWN ON HOME.
0256 PM TSTM WND GST PENN VALLEY AIRPORT 40.82N 76.86W
05/15/2018 M52 MPH SNYDER PA ASOS
0310 PM TSTM WND GST 3 S BERWICK 41.01N 76.25W
05/15/2018 M50 MPH COLUMBIA PA PENNDOT RWIS
0341 PM TSTM WND DMG RINGTOWN 40.86N 76.24W
05/15/2018 SCHUYLKILL PA TRAINED SPOTTER
SEVERAL 50 TO 60 FOOT TREES DOWN.
&&
EVENT NUMBER CTP1801801 CTP1801802 CTP1801803 CTP1801816 CTP1801804
CTP1801817 CTP1801805 CTP1801808 CTP1801806 CTP1801807 CTP1801813
CTP1801812 CTP1801809 CTP1801810 CTP1801811 CTP1801814 CTP1801815
CTP1801818
COLBERTLocal storm report, May 15, 3:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 NNW FALLING SPRING 40.36N 77.21W
05/15/2018 PERRY PA 911 CALL CENTER
TREES AND WIRES DOWN ON PIKE ROAD AT MILL ROAD
&&
EVENT NUMBER CTP1801819
TYBURSKILocal storm report, May 15, 3:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG CRUMS CORNERS 40.36N 77.17W
05/15/2018 PERRY PA 911 CALL CENTER
TREES AND WIRES DOWN ON RAMBO HILL ROAD AT SPRING ROAD
&&
EVENT NUMBER CTP1801820
TYBURSKILocal storm report, May 15, 3:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG MIFFLINBURG 40.92N 77.05W
05/15/2018 UNION PA 911 CALL CENTER
ROOF BLOWN OFF
&&
EVENT NUMBER CTP1801821
JRBLocal storm report, May 15, 3:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND DMG DANVILLE 40.96N 76.61W
05/15/2018 MONTOUR PA SOCIAL MEDIA
TRACTOR TRAILER OVERTURNED ON THE BRIDGE BETWEEN
DANVILLE AND RIVERSIDE
&&
EVENT NUMBER CTP1801822
JRBTornado, Cumberland
- When
- May 15, 3:15 PM EST to 3:16 PM EST
- Where
- Cumberland County, 1.58 mi WSW of Summerdale to 1.61 mi WSW of Summerdale
- Rating
- EF1
- Path length
- 0.08 mi
- Path width
- 40 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.312, -76.948
An EF1 tornado knocked down a few dozen trees, destroying a shed and producing minor damage to a house and a vehicle just north of Belle Vista Drive to the north-northwest of Enola. The path length was approximately 200 yards, with a maximum path width of|40 yards. Peak winds were estimated at 90 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, May 15, 20183 deaths · 1 injured · $778,000 · EF2 · 57 events
- Tornadoes and Hail in Connecticut, May 15, 20182 deaths · 3 injured · $494,000 · EF1 · 40 events
- Flash Flooding and Flooding in Maryland, May 15 to 17, 2018$49 million · 24 events
- Heat in Louisiana, May 15, 20181 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 15, 2018$344,000 · 1.25 in hail · 58 events
- Tornado and Hail in Pennsylvania, May 15, 2018$434,000 · EF1 · 26 events
- Hail and Damaging Winds in Texas, May 15, 2018$578,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Connecticut, May 15, 2018$349,000 · EF1 · 10 events
- Damaging Winds in New Jersey, May 15, 20183 injured · $122,000 · 70 kt wind · 30 events
- Tornado and Hail in Illinois, May 15, 2018$618,000 · EF0 · 15 events
- Hail and Damaging Winds in Connecticut, May 15, 2018$165,000 · 2.5 in hail · 14 events
- Tornadoes and Hail in New York, May 15, 2018EF1 · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746510.